Refractory opioid-induced constipation

As anyone with even a smattering of palliative care knowledge should be aware, opiates typically cause constipation and a laxative should typically be co-prescribed. This week’s BMJ has a useful tip on what to do about opioid-induced constipation that is not responding to laxatives; try targeted antagonism of the peripheral μ-opioids in the gut. Examples include:

  • Methylnaltrexone bromide
  • Prolonged release formulation of oxycodone in fixed dose combination with naloxone
  • Naloxegol oxalate
Advertisements

About Dr Sarah

I'm a GP with a husband and two young children.
This entry was posted in Credits 2017, Medication, Palliative care. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s